As with other GABAergic drugs, combination with other GABAergic drugs, including alcohol, as well as with sedatives in general, possess a significant risk to the user in the form of overdose. Overdose symptoms are similar to those of other GABAergics including excessive sedation and unresponsiveness to stimuli, severe ataxia, amnesia, confusion, agitation, intoxication and inappropriate (potentially violent) behavior. Severe overdoses may present with respiratory depression (and subsequent pulmonary aspiration), coma, and death.
Somadril is not seen on all toxicology tests which may delay diagnosis of overdose. Overdose symptoms in combination with opiates are similar but are distinguished by the presentation of normal or pinpoint pupils, which are generally unresponsive to light. Somadrl (as with its metabolite meprobamate) is particularly dangerous in combination with alcohol. Flumazenil (the benzodiazepine antidote) is not effective in the management of somadrl overdose as somadril acts at the barbiturate binding site. Treatment mirrors that of barbiturate overdoses and is generally supportive, including the administration of mechanical respiration and pressors as implicated (and in rare cases, bemegride). Total amnesia of the experience is not uncommon following recovery.